Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 28, NWS Morristown, TN

March 23, 20115 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2011, 3:41 PM EDT for 5 counties in Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2011, 3:41 PM EDT (19:41 UTC)
Expired
Mar 23, 2011, 4:15 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Knox County, TN, Loudon County, TN, Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS54 KMRX 231941
SVRMRX
TNC001-093-105-129-145-232015-
/O.NEW.KMRX.SV.W.0028.110323T1941Z-110323T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 415 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF FAIRFIELD GLADE...OR 9 MILES
  NORTHWEST OF ROCKWOOD...AND MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSTON AROUND 350 PM EDT.
  OAK RIDGE AND OLIVER SPRINGS AROUND 400 PM EDT.
  FARRAGUT AROUND 405 PM EDT.
  CLINTON AROUND 410 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE
HARRIMAN...OAKDALE...DEARMOND AND KARNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3587 8471 3591 8469 3598 8471 3606 8479
      3614 8404 3585 8403 3583 8405 3584 8407
      3584 8411 3585 8414 3583 8414
TIME...MOT...LOC 1941Z 269DEG 63KT 3598 8474

$$

DGS
1 follow-up statement
000 
WWUS54 KMRX 232003
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT WED MAR 23 2011

TNC001-093-105-129-145-232015-
/O.CON.KMRX.SV.W.0028.000000T0000Z-110323T2015Z/
LOUDON TN-ROANE TN-ANDERSON TN-MORGAN TN-KNOX TN-
403 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT 
FOR WESTERN KNOX...MORGAN...ANDERSON...ROANE AND LOUDON COUNTIES...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR OAK RIDGE...MOVING EAST AT 70 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CLINTON...FARRAGUT AND KARNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3590 8452 3609 8450 3614 8404 3585 8403
      3584 8406 3584 8407 3584 8411 3586 8414
      3583 8414
TIME...MOT...LOC 2003Z 270DEG 63KT 3596 8428

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 23, 2:40 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT WED MAR 23 2011

.SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS ARE
QUICKLY DEVELOPING OVER NORTHERN MIDDLE TN AND THE CUMBERLAND
PLATEAU. COOLING MIDLEVEL TEMPS THROUGH THE AFTERNOON WILL STEEPEN
LAPSE RATES AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL. DAMAGING WINDS WILL BE POSSIBLE AS WELL AS
WINDS ALOFT MAY BE FORCED TO THE SURFACE WITH STRONG DOWNDRAFTS.
SURFACE WINDS FROM THE SW SHOULD MEAN A LESSER THREAT OF TORNADOES
IN OUR AREA.

CONVECTIVE ACTIVITY SHOULD CONTINUE THROUGH MUCH OF THE
EVENING...TAPERING OFF BEFORE MIDNIGHT AS THE COLD FRONT MOVES INTO
THE AREA AND THE MIDLEVEL TROUGH AXIS MOVES TO THE EAST. GOOD COLD
ADVECTION AND LOW LEVEL MOISTURE BEHIND THE FRONT SHOULD MEAN HIGH
TEMPS ONLY IN THE 50S TOMORROW UNDER MOSTLY CLOUDY SKIES.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...COLD AIR WILL BE IN
PLACE THURSDAY NIGHT AND OVERNIGHT LOWS COULD DIP BELOW FREEZING
OVER NORTHERN LOCATIONS...AND A FREEZE WARNING MAY BE NEEDED.
OTHERWISE...WILL BE IN A RATHER UNSETTLED WEATHER PATTERN DURING THE
EXTENDED.  HIGH PRESSURE THURSDAY NIGHT WILL GIVE WAY TO AN
APPROACHING SHORT WAVE.  COULD SEE INITIAL SHOWERS PUSH INTO THE
AREA LATE FRIDAY INTO FRIDAY NIGHT.  A SECOND...STRONGER WAVE THEN A
COLD FRONT MOVES THROUGH FOR THE WEEKEND.  HAVE CONTINUED WITH
LIKELY POPS SATURDAY AND SATURDAY NIGHT AND CHANCE POPS FOR PART OF
SUNDAY.  MODEL CONSISTENCY ON DETAILS DIMINISHES LATE IN THE
PERIOD...BUT SHOULD HAVE A SERIES OF WEAK WAVES MOVING IN FOR MONDAY
AND TUESDAY FOR CONTINUED 20 TO 30 POPS.  DRY ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  47  58  36  63  45 /  60   0   0  10  30
KNOXVILLE AIRPORT, TN    48  54  35  61  43 /  70  10   0  10  30
OAK RIDGE, TN            47  53  36  60  44 /  70  10   0  10  30
TRI CITIES AIRPORT, TN   47  51  30  57  39 /  80  10   0  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/MJB
Hazardous weather outlook, Mar 23, 5:25 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 AM EDT WED MAR 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
525 AM EDT WED MAR 23 2011 /425 AM CDT WED MAR 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE
TENNESSEE RIVER VALLEY TODAY...TRIGGERING STRONG TO SEVERE
THUNDERSTORMS AHEAD OF IT THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS WITH THESE STORMS WILL THE POSSIBILITY OF DAMAGING WINDS
AND LARGE HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE REGION ON SATURDAY
NIGHT...BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON SATURDAY NIGHT.

In the hours before

Special weather statement, Mar 23, 2:46 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT WED MAR 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
246 PM EDT WED MAR 23 2011 /146 PM CDT WED MAR 23 2011/

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY
THIS AFTERNOON AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS AHEAD
OF THIS COLD FRONT IS EXPECTED TO PRODUCE SOME STRONG TO SEVERE
STORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED WITH
THESE STORMS WILL BE THE POSSIBILITY OF STRONG...DAMAGING WINDS AND
WITH COLD AIR ALOFT...LARGE HAIL...TO THE SIZE OF GOLF BALL OR
BASEBALL. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR LATER WATCHES AND WARNINGS ON THIS DEVELOPING SEVERE
WEATHER SITUATION.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott, Union46 min
Mar 23, 3:18 PM EDTSevere Thunderstorm WarningMRXScott27 min
Mar 23, 3:30 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins45 min
Mar 23, 4:09 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Sullivan, Washington51 min
Mar 23, 4:10 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane39 min
Mar 23, 4:44 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington46 min
Mar 23, 6:29 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson20 min
Mar 23, 7:45 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Hancock, Knox, Morgan and 2 more60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.